Patient Loses Both Kidneys Following Medication Error Allergy

Despite an allergy to vancomycin that was documented in hospital records, the patient was administered the antibiotic, resulting in the removal of the patient’s kidneys and the development of Stevens-Johnson Syndrome.

Erin O'Brien

Written by
— Updated on November 1, 2022

Patient Loses Both Kidneys Following Medication Error Allergy

Case Summary

This case involves an adult female with a past medical history of paraplegia. At one time, the patient had suffered an adverse reaction to vancomycin, which included an adverse skin reaction and mild kidney impairment. As a result, she developed acute renal failure. Additionally, her right kidney eventually atrophied and required removal.

Despite medical documentation and the implementation of hospital safety protocols, the patient received a second dose of vancomycin perioperatively to treat MRSA pneumonia. After the second administration of vancomycin, the patient developed Stevens-Johnson Syndrome. It was ultimately necessary to remove both of the patient’s kidneys.

Case Theory

Stevens-Johnson syndrome (SJS) is a life-threatening condition that medications such as vancomycin mainly cause. In patients with SJS, acute kidney injury is a common complication and an independent risk factor for mortality.

For over 60 years, physicians have used vancomycin to treat infections caused by various resistant gram-positive bacteria. This antibiotic is commonly linked to nephrotoxicity, making aggressive monitoring and attention to risk factors necessary.

According to the National Coordinating Council for Medication Error Reporting and Prevention, a medication error is defined as “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the healthcare professional, patient, or consumer.”

The choice of appropriate medications and dosages is largely dependent upon the availability and review of vital patient information. As many as 18% of serious, preventable adverse drug events arise from insufficient documented patient information prior to prescribing, dispensing, and administering medications.

However, this is not the case here. This patient’s allergy was clearly documented in her chart along with the drug allergen listed on the patient’s wristband. Medical negligence occurred despite the safety protocols in place and fell far below the standard of care. Physicians can also treat invasive MRSA infections with linezolid, daptomycin, tigecycline, and quinupristin/dalfopristin.

A perioperative administration of vancomycin despite documented adverse reactions and a safety wristband protocol resulted in permanent and devastating damage to the patient. This damage included Stevens-Johnson Syndrome and kidney failure, leading to the removal of both kidneys and the need for hemodialysis. As vancomycin nephrotoxicity is a largely preventable adverse reaction, the urologist should have known the risks. It is a medication error that constitutes malpractice.

Expert Witness Q&A

  • What is the standard of care regarding the administration of perioperative antibiotics in a patient?
  • Is it medically negligent when a physician prescribes a patient a drug that they have a known documented drug allergy to?
  • What other perioperative medications are options when a patient has an allergy to vancomycin?
  • Is there any circumstance under which administering medication to a patient with a known adverse reaction is the standard of care?

Expert Witness Involvement

Urology

An expert in urology can opine on the administration of perioperative vancomycin in a patient with documented vancomycin allergy. A urology expert can also testify to the general standard of care regarding patient safety and medication errors.

Find a Stevens-Johnson Syndrome Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY

Need a Stevens-Johnson Syndrome expert witness?

Explore a sample of our expert network.

Browse Experts

Leave a Reply

Your email address will not be published.

I am an